Colorado, 2022High Wind in Colorado, January 14, 2022
January 14, 2022 · NWS GLD · 3 events in 3 counties and zones
On January 14th, a cold front passed through east-central Colorado during the late morning and afternoon hours. Winds behind this cold front gusted up to an estimated 80 mph and damaged some property in the region.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On January 14th, a cold front passed through east-central Colorado during the late morning and afternoon hours. Winds behind this cold front gusted up to an estimated 80 mph and damaged some property in the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 14, 9:04 AM MST, 1 hour 11 minutes earlier.
Area forecast discussion, Jan 14, 9:04 AM MST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
904 AM MST Fri Jan 14 2022
.UPDATE...
Issued at 900 AM MST Fri Jan 14 2022
From a standpoint of impacts.. the High Wind Warning has been
expanded in area to include Sherman, Thomas, Wallace, Logan, and
Gove counties (i.e. the I-70 corridor in northwest KS).. and in
time (now in effect until 11 pm MST) to account for a second wind
maxima associated with strong low-level cold advection this
evening. A fair amount of uncertainty persists with regard to
maximum winds (whether or not gusts will reach 60 mph -- both
this afternoon and later this evening). Regardless, impacts will
essentially be the same.
&&
.SHORT TERM...(Today through Sunday night)
Issued at 313 AM MST Fri Jan 14 2022
A High Wind Warning has been issued for Kit Carson and Cheyenne
counties in Colorado and Wichita and Greeley counties in Kansas
with wind gusts up to 60 mph.
The short term forecast focus is on the strong winds expected with
the low pressure system moving across the region today through
early Saturday.
An upper trough dives south from the northern to the central high
plains today as another short wave trough moving through the
Intermountain west moves into the southern rockies and merges with
the northern trough over the central plains overnight. The
associated surface low moves across the panhandle region into
far eastern Texas overnight as colder surface high pressure moves
in quickly behind the system. The surface pressure gradient in
the wake of the low maximizes across the forecast area between
18-00Z this afternoon. This is expected to produce wind gusts as
high as 60 mph with sustained winds of 35-40 mph through the
afternoon. Strong winds may continue into the evening and
overnight hours until the pressure gradient finally relaxes across
the area on Saturday morning. Blowing dust will be a possibility
with gusts to 60mph, but confidence is low in any kind of
widespread blowing dirt/dust event, so have only mentioned patchy
blowing dust in the counties with the High Wind Warning.
There is a slight chance of light rain changing to light snow this
evening over a limited portion of the forecast area. Little to any
precipitation accumulation is expected.
Even though temperatures overnight Friday night into early
Saturday will be in the teens, continued strong winds may bring
wind chills down into the single digits below zero. High
temperatures will only rise into the 30s on Saturday with dry
conditions remaining as temperatures rise into the 50s on Sunday
and only dip into the 20s Sunday night into early Monday morning
as we return to northwest flow over the region with ridging over
the western U.S.
.LONG TERM...(Monday through Friday)
Issued at 307 AM MST Fri Jan 14 2022
The extended forecast remains quiet and dry as an upper ridge
dominates over the western CONUS. Northwest flow remains in place
over the Central High Plains on Monday and Tuesday with above normal
temperatures expected. Highs each day will range from the mid-50s
to low 60s. Lows Tuesday morning will be primarily in the 20s
across the region.
Tuesday night, a cold front swings south through the region.
Overnight lows will be a few degrees cooler than the previous night,
ranging from the upper teens to low 20s. Cooler air moves in on
Wednesday, dropping temperatures 10 to 20 degrees from the previous
day. Expected highs range from the mid-30s along and east of a line
from Max, Nebraska to Hill City, Kansas. West of that line, highs
will range from the upper 30s to low 40s. A weak shortwave moves
through the region Wednesday evening which may bring enough lift and
moisture to get a few isolated snow showers to the northeastern part
of the area. The bulk of the precipitation should remain to the
north and east of the Tri-State area. Overnight lows will bottom
out in the low to mid-teens. Wind chills will be in the single
digits above zero.
Expect a warming trend through the end of the forecast period with
highs returning to the 50s. Models are hinting at a trough pushing
into the region Friday evening with cooler air pushing into the
region.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 508 AM MST Fri Jan 14 2022
GLD will start out with VFR conditions with LLWS as a prefrontal
trough moves through the area ahead of the main cold front. Once
the cold front moves through around 15Z, LLWS diminishes and the
surface winds shift to the north and increase above 30kts with
gusts approaching 50kts through the afternoon. Conditions will be
around the VFR/MVFR threshold, but is expected to remain VFR at
this time, due to lower ceilings after 05Z. Winds are expected to
remain around 25kts with some higher gusts through the remainder
of the 12Z TAF period.
MCK will start out VFR with LLWS developing between 12-17Z as the
prefrontal trough moves through their area. LLWS diminishes as
north winds increase and become gusty by 17Z. Winds will gust to
40kts through the afternoon and evening before decreasing to
around 20kts after 07Z. MCK is expected to remain VFR through the
12Z TAF period, but will be near the VFR/MVFR threshold from 17Z
today through the rest of the TAF period due to lower ceilings.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 11 PM MST /midnight CST/ this evening
for KSZ013-014-027>029-041-042.
CO...High Wind Warning until 11 PM MST this evening for COZ091-092.
NE...NONE.
&&
UPDATE...VINCENT
SHORT TERM...LOCKHART
LONG TERM...AW
AVIATION...LOCKHARTHazardous weather outlook, Jan 14, 8:56 AM MST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
856 AM MST Fri Jan 14 2022
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151600-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
856 AM MST Fri Jan 14 2022 /956 AM CST Fri Jan 14 2022/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
A High Wind Warning is in effect until 11 pm MST this evening for
areas situated along and south of Interstate 70 in eastern Colorado
and northwest Kansas. Wind chill readings around 5 degrees below
zero are anticipated early Saturday morning.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Vincent
High Wind, Yuma County
- When
- January 14, 10:15 AM MST to 11:00 AM MST
- Where
- Yuma County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.003, -102.424 (the zone’s center; the record gives no point)
While most winds across the county stayed below high wind criteria, a peak wind gust of 58 mph was recorded by a Mesonet station located 9 miles north of Yuma, Colorado at 10:20 AM MST. Times for this wind event are based on observations from surrounding counties.
High Wind, Kit Carson County
- When
- January 14, 10:45 AM MST to 11:45 AM MST
- Where
- Kit Carson County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
Based on observations taken in the surrounding CO counties of Yuma and Cheyenne, estimated wind gusts across Kit Carson county were between 50 and 60 mph. Time of this wind event is based on these observations from surrounding counties.
High Wind, Cheyenne County
- When
- January 14, 11:20 AM MST to 12:45 PM MST
- Where
- Cheyenne County forecast zone
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $500
- Reported by
- COOP Observer
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
Wind gusts recorded across the county were between 50 and 60 mph. A delayed report was received from an observer in Kit Carson, CO that a wind gust bent a 24-foot flag pole about 5 degrees and ripped the flag to pieces. This wind gust was estimated at around 80 mph based on damage.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and Dense Fog in California, January 14 to 16, 20221 death · $30,000 · 9 events
- Dense Fog in California, January 14, 20221 injured · $600,000 · 7 events
- Winter Storm in Iowa, January 14 to 15, 202250 events
- Dust Storm and High Wind in Kansas, January 14, 20221 injured · $45,000 · 52 kt wind · 4 events
- Extreme Cold and Cold in New York, January 14 to 15, 202227 events
- Winter Storm in Minnesota, January 14, 202220 events
- Wildfire and High Wind in Texas, January 14 to 15, 202259 kt wind · 20 events
- High Wind in South Dakota, January 14, 202262 kt wind · 17 events
- Extreme Cold in Vermont, January 14 to 15, 202216 events
- High Wind in Texas, January 14 to 15, 202258 kt wind · 15 events
- Winter Storm and Winter Weather in Iowa, January 14 to 15, 202214 events
- High Wind in Oklahoma, January 14, 202262 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1000817, 1003987, 1000842.